Format

Send to

Choose Destination
Gut Liver. 2011 Dec;5(4):493-9. doi: 10.5009/gnl.2011.5.4.493. Epub 2011 Nov 21.

Drug-Induced Liver Injury: Twenty Five Cases of Acute Hepatitis Following Ingestion of Polygonum multiflorum Thunb.

Author information

1
Department of Internal Medicine, Gyeongsang National University School of Medicine, Jinju, Korea.

Abstract

BACKGROUND/AIMS:

Complementary medicines, including herbal preparations and nutritional supplements, are widely used without prescriptions. As a result, there has been growing interest in the risk of hepatotoxicity with these agents. It is difficult to determine causal relationships between these herbal preparations and hepatotoxicity. We report on 25 patients diagnosed with toxic hepatitis following ingestion of Polygonum multiflorum Thunb.

METHODS:

Twenty-five patients (median age, 48 years [24 to 65 years]; M:F=18:7) with suspected P. multiflorum Thunb-induced liver injury were admitted to our hospital between 2007 and 2009. We analyzed clinical and histological data, including the types and the duration of P. multiflorum Thunb intake and the duration of hospital care. We also determined the type of liver injury using the R ratio (serum activity of ALT/serum activity of ALP).

RESULTS:

The types of complementary medicine used included tea (n=16), liquor (n=5), tea and liquor (n=2), powder (n=1), and honeyed pudding (n=1). The most common presenting sign was jaundice (76%), and 18 patients (72%) had evidence of hepatocellular liver injury. Histological findings were consistent with acute hepatitis in all cases (n=10) for which liver biopsy was performed. Twenty-three patients (91.6%) recovered with conservative management, 1 patient (4%) had a liver transplant, and 1 patient (4%) died of hepatic failure.

CONCLUSIONS:

In our cases, we found that P. multiflorum Thunb could be hepatotoxic and could lead to severe drug-induced liver injury, and even death.

KEYWORDS:

Drug induced liver injury; Hepatotoxicity; Polygonum multiflorum Thunb

Supplemental Content

Full text links

Icon for Inforang Icon for PubMed Central
Loading ...
Support Center